In-Hospital Opioid Safety—An Overlooked Problem
LAS VEGAS—Opioid safety can be a significant problem in hospitals that goes largely unrecognized and unaddressed, according to Kevin L. Zacharoff, MD, a board-certified anesthesiologist who is Vice President of Medical Affairs at Inflexxion, Inc., and active clinical instructor at the State University of New York Stony Brook School of Medicine.
“Many patients admitted to hospitals have pain as a secondary diagnosis. A common cause of unintentional overdose can be the prescribing of opioids for postsurgical pain for patients who already are on outpatient opioid therapy for chronic pain,” Dr. Zacharoff said. As a result, extra-therapeutic opioid levels can develop, and this can lead to adverse events, most notably respiratory depression and even arrest.
Dr. Zacharoff spoke about the problem during a session titled, “Opioids in the Institutional Setting: Is It a Safe Haven?” Almost all of the discussions about opioid use in the treatment of chronic pain focus on the outpatient setting, he said. Everybody presumes that a hospital is a controlled environment and as such, safety and effectiveness are not concerns.
One strategy that evolved to try to address the problem of efficacy is patient-controlled analgesia (PCA). “Studies have shown that when patients manage pain themselves, they actually require less opioid,” Dr. Zacharoff noted. However, overdoses and respiratory depression can occur even with PCA, he said, and many have now turned their backs on patient-controlled techniques due to negative outcomes related to adverse events. Healthcare personnel might administer opioids without knowing that the patient also is receiving PCA opioids, he said. In addition, PCA doses might be increased if patients are in pain or a PCA pump might be programmed incorrectly and deliver too much medication.
“An arm of the American Society of Anesthesiologists, called the Anesthesia Patient Safety Foundation has issued recommendations stating that in nearly every instance, patients receiving opioid therapy probably need a high level of monitoring for adverse events,” Dr. Zacharoff said. He pointed out that the Joint Commission in August 2012 believed the problem of opioid overdoses in institutional settings was serious enough to warrant issuing a Sentinel Event Alert, in which it gave specific recommendations to prevent overdoses in patients receiving opioids.
The commission recommends screening patients for respiratory depression risk and assessing previous history of analgesic use or abuse, duration, and possible side effects to identify potential opioid tolerance or intolerance. The commission also recommends conducting a full body skin assessment prior to the administration of a new opioid to rule out the possibility that a patient has an applied fentanyl patch or implanted drug delivery system or infusion pump. In addition, hospitals are advised to take extra precautions with patients who are new to opioids or being restarted on these drugs. Such precautions include starting the patient with a short-term trial of carefully titrated opioids at the lowest effective dose to achieve satisfactory pain control.